Alert archive / Alabama / River Flood Warnings in 2020

River Flood Warning 59, NWS Birmingham, AL

February 20, 2020Sumter County, Alabama

NWS Birmingham, AL issued this river flood warning at Feb 20, 2020, 9:10 AM CST for Sumter County, Alabama. It took effect at Feb 21, 2020, 4:00 PM CST. It was in force for .

The area

The outline as issued.

The facts

Issued
Feb 20, 2020, 9:10 AM CST (15:10 UTC)
In effect from
Feb 21, 2020, 4:00 PM CST
Expired
Feb 21, 2020, 9:31 AM CST
In force
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
Minor

County Sumter County, AL

The radar

The Birmingham radar (KBMX), 148 km from the middle of the area, began a volume at 15:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Sucarnoochee River at Livingston (LVNA1).

Action stage
18 ft
Minor stage
18 ft
Moderate stage
25 ft
Major stage
30 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02467500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

063 
WGUS44 KBMX 201510
FLWBMX


BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning 
National Weather Service Birmingham AL 
910 AM CST Thu Feb 20 2020

...The National Weather Service in Birmingham AL has issued a Flood 
Warning for the following rivers in Alabama... 

  Sucarnoochee River At Livingston Affecting Sumter County.

.Rises are occurring on the Sucarnoochee River following recent 
heavy rainfall...and a flood warning is now in effect at Livingston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Another statement will be issued by Friday morning...or sooner if 
conditions warrant.

&&

ALC119-210310-
/O.NEW.KBMX.FL.W.0059.200221T2200Z-200223T1600Z/
/LVNA1.1.ER.200221T2200Z.200222T1200Z.200223T0400Z.NO/
910 AM CST Thu Feb 20 2020

The National Weather Service in Birmingham AL has issued a 

* Flood Warning for 
  the Sucarnoochee River At Livingston.
* from Friday afternoon to Sunday morning...or until the warning is 
  cancelled.
* At  8:30 AM Thursday The stage Was 11.7 feet. 
* Flood stage is 18 feet. 
* Minor flooding is forecast. 
* Forecast...Rise above flood stage by Friday afternoon and 
  continue to rise to near 18.5 feet by Saturday morning. The river 
  will fall below flood stage by Saturday night.
* Impact...At 18 feet...Flooding of farm lands around Livinsgton 
  occurs. 

&&

LAT...LON 3263 8819 3250 8812 3244 8805 3242 8808
          3247 8820 3261 8823         

$$
2 follow-up statements
464 
WGUS84 KBMX 210253
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
Flood Statement 
National Weather Service Birmingham AL
853 PM CST Thu Feb 20 2020


...The flood warning continues for the Sucarnoochee River At 
Livingston...

.Rises continue along the Sucarnoochee River at Livingston...and
a flood warning remains in effect there.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Another statement will be issued by Friday morning...or sooner if 
conditions warrant.

&&

ALC119-211452-
/O.EXT.KBMX.FL.W.0059.200221T2200Z-200223T1330Z/
/LVNA1.1.ER.200221T2200Z.200222T1200Z.200223T0130Z.NO/
853 PM CST Thu Feb 20 2020

The Flood Warning continues for
  The Sucarnoochee River At Livingston.
* from Friday afternoon to Sunday morning...or until the Warning is 
  cancelled.
* AT 8:30 PM Thursday the stage was 15 feet. 
* Minor flooding is forecast.
* Flood stage is 18 feet. 
* Forecast...Rise above flood stage by tomorrow afternoon and 
  continue to rise to near 18.4 feet by Saturday morning. The river 
  will fall below flood stage by Saturday evening.
* Impact...At 18 feet...Flooding of farm lands around Livinsgton 
  occurs. 

&&

LAT...LON 3263 8819 3250 8812 3244 8805 3242 8808
          3247 8820 3261 8823         

$$
271 
WGUS84 KBMX 211531
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
Flood Statement 
National Weather Service Birmingham AL
931 AM CST Fri Feb 21 2020


...The flood warning is cancelled for the Sucarnoochee River At 
Livingston...

.The Sucarnoochee River is rising at Livingston but is forecast to 
crest just below flood stage.  The flood warning is no longer in 
effect at Livingston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Another statement will be issued by Saturday morning...or sooner if 
conditions warrant.

&&

ALC119-211601-
/O.CAN.KBMX.FL.W.0059.000000T0000Z-200223T1330Z/
/LVNA1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
931 AM CST Fri Feb 21 2020

The Flood Warning is cancelled for
  The Sucarnoochee River At Livingston.
* AT  8:30 AM Friday the stage was 14.9 feet. 
* Flood stage is 18 feet. 
* Forecast...The river will crest below flood stage at 17.8 feet 
  Saturday evening and then begin falling.
* Impact...At 18 feet...Flooding of farm lands around Livinsgton 
  occurs. 

&&

LAT...LON 3263 8819 3250 8812 3244 8805 3242 8808
          3247 8820 3261 8823         

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Feb 20, 6:24 AM CST, 2 hours 46 minutes earlier.

Area forecast discussion, Feb 20, 6:24 AM CST, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
624 AM CST Thu Feb 20 2020

.UPDATE...
For 12Z Aviation.

&&

.SHORT TERM...
/Updated at 400 AM CST Thu Feb 20 2020/
Today through Friday.

At this hour, we have widespread areas of rain across most of
Central Alabama, except for the extreme southeast (Pike/Barbour)
where conditions are cloudy but currently dry. In the lower levels,
we have a developing low over the Louisiana coast. This low is
expected to move northeast this morning quickly toward Southern
Alabama and Northwest Florida toward midday. By this evening, this
low continues at warp speed across Southern Georgia and into the
Atlantic. High pressure in the Upper Midwest at this hour will push
southeast toward Kansas through the Great Lakes by this evening then
building over the Deep South on Friday. During this morning as the
low approaches, widespread rains will continue and spread into the
remaining counties. During the afternoon, as the low speeds away,
rain activity should begin to decrease in the northwest through the
afternoon. For this evening, a few lingering areas of rain will
remain in the southeast before much drier and colder air pushes in
from the northwest. Friday looks much improved with the much
welcomed appearance of the "great bright orb" in the sky, albeit
chilly.

The current flash flood watch area and time frame (through 00z Fri.)
looks good with the 0.5 through 1.75 inches of additional rainfall
expected today. Since the southeast 2 counties have been relatively
dry overnight, will forgo adding them to the watch at this time, but
will monitor the overall progression of activity today.

08

.LONG TERM...
/Updated at 400 AM CST Thu Feb 20 2020/
Friday Night through Thursday.

Drier and colder air continues to build in Friday night behind
the departing front. Saturday morning lows will be in the upper
20s for much of Central AL. Dry conditions will persist through
the weekend as high pressure slides across the Southeastern CONUS.

Another trough and associated surface low move through the Great
Plains on Sunday. This system will track northeastward into the Ohio
Valley, pushing another cold front into Central AL early next week.
Rain showers could begin to spread across our area late Sunday night
into the overnight hours as the warm front is lifted across the
state. Widespread rain is expected Monday as the cold front moves
through. Instability will remain very low, which will limit the
potential for any thunderstorms.

The cold front pushes south and east of Central AL Tuesday morning,
ending any significant rain chances. Models show a secondary trough
swinging through on Wednesday, which could brush our far northern
counties with some precip, but moisture return will be limited.
Therefore, I'll keep a small chance for rain in the forecast for
Wednesday, and clearing it out Wednesday night into Thursday as
drier air moves in.

25/Owen

&&

.AVIATION...
12Z TAF Discussion.

IFR and lower cigs are noted across C AL this AM. Cigs will
remain low as widespread rains are expected to continue thru the
morning. This is thanks to a developing low near the LA coast
that will move NE across S AL toward midday and off the GA coast
by this evening. Rain coverage will decrease from the NW this
afternoon as the system pulls E. Cigs will linger into the evening
though as drier/cooler air filters into the area. Winds will be
breezy today. VFR conditions developing from 4-8z for all but TOI.

08

&&

.FIRE WEATHER...

Widespread rain moves back into Central Alabama today. The rain will
start to decrease in coverage from the northwest this afternoon.
Drier air moves in Friday and Saturday with relative humidity
values in the 30s, but the ground remains saturated.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     45  27  48  25  56 / 100  20   0   0   0
Anniston    46  28  47  25  57 / 100  20   0   0   0
Birmingham  47  27  48  28  56 / 100  20   0   0   0
Tuscaloosa  48  30  49  28  57 / 100  10   0   0   0
Calera      49  29  48  27  56 / 100  20   0   0   0
Auburn      49  32  48  28  56 / 100  30  10   0   0
Montgomery  54  33  51  29  58 / 100  30   0   0   0
Troy        55  35  50  29  57 / 100  50  10   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Flash Flood Watch until 6 PM CST this evening for the following
counties: Autauga...Bullock...Chambers...Chilton...Clay...
Coosa...Dallas...Elmore...Greene...Hale...Lee...Lowndes...
Macon...Marengo...Montgomery...Perry...Randolph...Russell...
Sumter...Tallapoosa.

&&
Hazardous weather outlook, Feb 20, 4:19 AM CST, 4 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
419 AM CST Thu Feb 20 2020

ALZ011>015-017>050-211330-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
419 AM CST Thu Feb 20 2020

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

A Flash Flood Watch has been issued for areas south of a line from
Wedowee to Clanton to Livingston. Rainfall totals of 1 to 2 inches
are possible through 6 pm today.

Many river basins across Central Alabama are above flood stage.
Please see the latest river statements for specific details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

River basins will continue to experience flooding over the next
several days. Please see the latest river statements for specific
details.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may become
necessary on today for flooding.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 19, 7:37 PM CSTRiver Flood WarningBMXMontgomery4 days
Feb 19, 8:27 PM CSTFlash Flood WatchBMXAutauga, Bullock, Chambers, Chilton, Clay, Coosa and 14 more22 hr
Feb 20, 8:43 AM CSTRiver Flood WarningBMXDallas, Perry12 hr
Feb 20, 10:52 AM CSTAreal Flood AdvisoryBMXGreene, Pickens, Sumter3 hr
Feb 20, 11:06 AM CSTAreal Flood AdvisoryBMXFayette, Lamar3 hr
Feb 20, 12:52 PM CSTAreal Flood WarningBMXCherokee24 hr
Feb 20, 2:04 PM CSTAreal Flood AdvisoryBMXBullock, Lowndes, Macon, Montgomery, Pike4 hr

Nearby

River Flood Warnings in Alabama, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.